I was given a vial of epi, a bag of D5w to mix it in and instructions to titrate as needed. I sent patients on a blood pressure roller coaster ride. Over the course of a few hours there would easily be 100mmhg swings in their systolic blood pressure.
Action is comfort. Action fixes things, and you are a fixer. You were trained to be a fixer, to be a man or woman of action. Sometimes decisive action is exactly what the situation calls for. Other times it is not and that is when things get hard. Sitting on your hands and giving the drugs time to do their thing is much harder than pushing buttons and spinning dials. Inaction is uncomfortable, it produces feelings of anxiety. No part of your training was ever about inaction, about waiting and thinking about the long game. You are a hammer and the world is your nail. You play the short game and get results. Most of this is not your fault. It is equal parts human nature and how we train in EMS. How many scenarios did you have in school where the correct answer was to do nothing or to wait and see? How many of the questions on the NREMT test have “do nothing” as the best answer?
It is hard to objectively look at the consequences of your actions, to pull apart the actual causes and effects from things. This is what may cause the vasopressor rollercoaster. All times are in minutes.
00:00 - The patient is hypotensive at 60/30mmhg after an arbitrary amount of IV fluids. I decide to start epinephrine at an arbitrary amount between 2-10mcg per min. Let’s say 5mcg/min to start.
03:00 - They are still 60/30. Turn up the epinephrine infusion an arbitrary amount, maybe go to 8mcg/minute.
08:00 – 82/41, We are getting some progress Turn it up an arbitrary amount some more to get that goal MAP, let’s go to 10mcg/minute.
12:00 - We did it 104/60! GREAT SUCCESS! YES! I…AM…A CRITICAL CARE MEDIC! Run another BP.
17:30 - 166/98?!?!? Hmmm, turn it down and arbitrary amount, go back down to 8mcg/min.
25:00 - 154/96. I guess the epi fixed them and they don’t need it anymore let's shut it off....
35:00 – 76/44. Oh no, their BP mysteriously crashed, and they got hypotensive again!!! Let's turn it back on. It worked at the 10mcg/min we titrated up to, let's start there
45:00 – 149/94. What the heck?!?!? Now they are hypertensive again?!?! WHAT IS HAPPENING? THIS PATIENT IS ALL OVER THE PLACE! They must be really sick.
Maybe this only happens at my EMS service, I do not know. Maybe you can already see where I went wrong in this scenario. The tendency is to say these drugs have a short half-life, discounting the leftovers and only focusing on what is metabolized. A drug with a three-minute half life does not mean the half life is irrelevant. Half life remnants add up and dramatically change the plasma volume – even when they half life is 2-3 minutes.
I did an informal poll on facebook and asked how people titrate their pressors. The answers were all very similar to my methods of giving “some more” every few minutes, usually q3-q5 minutes. Some people would add in another drug after an arbitrary amount of drug was given over an arbitrary time failed to raise the blood pressure or increase perfusion. I figured maybe this was just an EMS issue. I asked a pharmacist at the hospital what their protocols for titrating something like levophed were. The answer was start at 8 – 12mcg and then titrate he told me. “Titrate?” I asked. “Yeah, titrate.” The pharmacist replied somewhat exasperated.
I often get the sense when I ask these kinds of questions, I might not present them, or myself correctly and people take on the tone that they are trying to be nice and explain something to some kind of idiot or explaining it to a five-year-old. I am long past caring about looking dumb, it seems to be a daily event for me lately. “I get that you titrate to a goal. I am asking you how you titrate the pressor?” I said.
“well, you turn it up some and shoot for something like a MAP of 65.” The pharmacist told me. I think he was probably planning on putting in a phone call to my boss as a concerned citizen at this point, and I get it, a paramedic calling you and asking (in a caveman voice) “How…titrate….pressor? How…get BP up?” should be alarming. “Yeah, I get that part How do YOU change the dose? How much and how often is what I am asking. Does the hospital have a set policy on HOW to physically titrate a pressor, like increase by 25% at minute 15 and then every 15 minutes? What buttons to push and when? That is what I am asking.” I explained to the pharmacist. “Let me look,” he says to me. “Yeah…it just says one word….titrate. So, uh…you know, titrate.” “Okay, thanks.” I tell him. So the hospital was no help either. I spoke with Dr JK and he pointed me in a direction that I think will stop the rollercoaster, or at least stop my involvement in it; blood pressures may still bounce all over the place but it won’t be my fault.Half-lives and the concept of steady state dosing.
When you give a patient 8mcg/minute of epinephrine how much epinephrine are you really giving them? The answer is not 8mcg/minute, at least it should not be after the first minute. Stick with me here as I know I sound like what a crazy person at the bus stop would tell you - that the number eight has magical powers and really just the number 39 in disguise.
The goal of an infusion is to reach a steady state that provides a therapeutic effect without a lot of peaks and troughs. You are shooting for hemodynamic stability and a return of homeostasis, not Mr. Toad’s wild ride when you are using vasoactive medications. Epinephrine has a half-life of three minutes. This means that any given dose is effectively halved at minute three due to metabolism. If you give a milligram, three minutes later there is a half a milligram left in the body, if you give 10mcg, three minutes later there is 5mcg left. This is an extremely simplified view omitting things like individual variation, protein binding, and the biological activity of the metabolites, but it should work for our purposes here. At minute one there is 8mcg in the bloodstream (again, this is a bit simplistic, but this is a free blog and you get what you pay for). How much do we have the next minute? Between 01:00 and 02:00 we put in another 8mcg, some of the epi from 00:00 to 00:59 is still left over, how much? 7.3mcg is leftover. At the end of minute two there is 15.3mcg floating around. At the end of minute five this number is now 26mcg and if we continue infusing 8mcg/min at the end of twenty minutes there is now 38.4mcg floating around. After about 20 minutes the gains become marginal and the curve levels out.
[Warning – this is opinion] The vasopressor roller coaster occurs when titration is too early. With epi, If I wait six minutes before deciding if the dose is therapeutic or not, it is too early to tell. The plasma levels are still rising and there will be a “pressor lag” effect that will become apparent in just a few moments. If at minute six I decide to increase the epinephrine infusion from 8mcg to 10mcg there is a compounding effect. I’m not inclined to do the math, but I think it is going to turn 10mcg into something like 45mcg in five half-lives. The problem is we never gave the 8mcg/minute a chance to work before increasing the dose and when the half-life lag catches up, we may end up over shooting and starting the roller coaster if care is not used. And do not get me wrong, there are times where you need to get the blood pressure up NOW. Waiting 15 minutes may not be prudent or safe. Overshooting and then down-titrating might be the right choice there, but it is important to remember the 5 half-lives rule applies to reaching a steady state and is arguably more important when down titrating if you want to avoid the rollercoaster. If you overshot and then turn down the epi and at minute six decide you need to turn it down again, don’t be surprised if in 15 minutes or so the patient is suddenly and mysteriously hypotensive again. I think, and this is opinion based on what might be a flawed understanding, that if possible when starting or changing the dose of a pressor it might be wise to wait for five half-lives before further titrating. There may also be a role for developing a tapering protocol over the first few minutes to reach a steady state dose sooner.
Original author: Brian Behn